Arkansas, 2011

Excessive Heat in Arkansas, August 1 to 31, 2011

August 1 to 31, 2011 · NWS SHV · 9 events in 9 counties and zones

5 degrees. 5 degrees set back in July of 1998 and August of 1936.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

August of 2011 will go down as the warmest month on record in Texarkana, Arkansas with an average monthly temperature of 89.5 degrees. This breaks the old record of 88.5 degrees set back in July of 1998 and August of 1936. During the month of August 2011, the city of Texarkana saw 26 days at or above 100 degrees. There were 9 record highs recorded during the month and 13 record high minimum temperatures recorded for Texarkana in August 2011. August 3rd and 4th of 2011 saw a record high minimum record reached of 84 degrees. 84 degrees was the warmest recorded minimum temperature ever reached for any day in Texarkana with records dating back to 1892.

For the meteorological summer of 2011 (June through August) in Texarkana, the average temperature was 87.3 degrees. This easily breaks the former warmest summer on record during 1939 and 1954 with an average temperature of 85 degrees. During the meteorological summer of 2011, Texarkana saw a total of 50 days at or above 100 degrees with 15 days at or above 105 degrees. The warmest day of the summer was set back on August 3rd, 2011 with a high temperature of 111 degrees. There were 11 record highs and 20 record high minimum temperatures recorded for Texarkana during the summer of 2011.

For the month of August in El Dorado, Arkansas, there were 4 record high temperatures recorded for the month and 5 record high minimum temperatures recorded. In August, El Dorado reached or exceeded 100 degrees 18 days. The highest temperature recorded in August was the 3rd and 4th with a high temperature of 108 degrees. August of 2011 was the 4th warmest August of record in El Dorado with an average August temperature of 86.7 degrees. The record warmest August on record in El Dorado was 87.9 degrees in 1934.

For the meteorological summer of 2011 (June through August) in El Dorado, the century mark was reached or exceeded a total of 31 days with 5 days having reached 105 degrees or higher. El Dorado's average summer temperature for 2011 was 85.3 degrees. This ranks as the 2nd warmest summer of record with the record being an average summer temperature of 85.8 degrees during the summer of 1934.

While daily August records are not available for DeQueen, Arkansas, 24 days of 100 degrees or greater were recorded during the month of August. The warmest temperature in DeQueen, Arkansas was recorded on August 3rd and 4th with 111 degrees. DeQueen saw its 2nd warmest August of record in 2011 with 87.5 degrees recorded. The record was 88.1 degrees in August of 1954.

For the meteorological summer of 2011 (June through August), DeQueen saw 50 days of at least 100 degrees and 14 of those days with a temperature of at least 105 degrees. DeQueen's average summer temperature for 2011 was 85.4 degrees. This ranks as the warmest summer of record having surpassed the previous warmest summer on record in 2010 with an average temperature of 82.8 degrees.

Some other notable high temperature readings for the month of August in Southwest Arkansas include Lewisville, Arkansas with 113, 114 and 116 on August 2nd, 3rd and 4th. Nashville, Arkansas recorded a high of 113 degrees on August 3rd and 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 8:40 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 31, 8:40 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 PM CDT SUN JUL 31 2011

.DISCUSSION...
WEAK CONVECTION ALONG AND NORTH OF AN OUTFLOW BOUNDARY EXTENDING
FROM MARSHALL TEXAS TO NEAR MONROE LOUISIANA CONTINUING TO SLIDE
SOUTH AND EXPECTED TO FULLY DISSIPATE BY MIDNIGHT. ADJUSTED GRIDS
TO MAINTAIN MENTION OF PRECIPITATION AND MOSTLY CLOUDY SKIES
ACROSS THE NORTHERN ZONES THROUGH THE REMAINDER OF THE
EVENING...WITH IMPROVING CONDITIONS THEREAFTER.
OTHERWISE...FORECAST LOOKS ON TRACK. /05/
&&

.AVIATION...
VFR CONDITIONS TO PERSIST THROUGH THE NEXT 24 HOUR TERMINAL FORECAST
PERIOD. ISOLATED CONVECTION WILL DEVELOP AGAIN MONDAY AFTERNOON AND
CONTINUE UNTIL AROUND 02/01Z.  SURFACE WINDS LIGHT VARIABLE TONIGHT
BECOMING NORTHEAST 5 TO 10 KTS AFTER 01/15Z.
/14/

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT SUN JUL 31 2011/

DISCUSSION...
TODAY/S ISLD CONVECTION MAY BE OUR LAST BEST CHANCE AT ANY
CONVECTION FOR THE NEXT SEVERAL DAYS...AS THE UPPER RIDGE BEGINS
TO REINFORCE ITSELF OVER THE SRN PLAINS.

WITH THE RIDGE STRENGTHENING AND DRIFTING OVERHEAD...GUIDANCE
CONTINUES TO INDICATE THAT A SIGNIFICANT AND POTENTIALLY DANGEROUS
HEAT SPELL IS UPON US. MAV/MEX NUMBERS ARE RUNNING LOW /99-102/
AS HAS BEEN THE CASE THIS SPRING/SUMMER...BUT MET NUMBERS ARE
PUSHING 110 FOR PARTS OF E TX BY MIDWEEK. IN ADDITION...HEAT
INDICES ARE PUSHING THE UPPER ENVELOPE OF HEAT ADVISORY CRITERIA
IN SOME SPOTS TODAY...AND WILL LIKELY EXCEED THIS LIMIT AT MOST
LOCATIONS BY MONDAY AFTN...DESPITE AMPLE AFTN MIXING. THAT SAID...
EXCESSIVE HEAT WARNING WILL BE IN EFFECT FOR MONDAY...AND WILL
LIKELY NEED TO BE EXTENDED AS THE WEEK MOVES ON. UNFORTUNATELY...
MODELS INDICATE NO REAL RELIEF IN SIGHT. WHEN ALL IS SAID AND
DONE...WE MAY HAVE SOME NEW MAX TEMP RECORDS FOR THE FIRST WEEK OF
AUGUST. /12/

AVIATION...
VERY ISOLATED CONVECTION DEVELOPING ALONG AND NORTHWEST OF THE
I-30 CORRIDOR THIS AFTERNOON. A SLOW SOUTHWARD DRIFT WAS NOTED TO
THE CONVECTION OVER THE PAST HOUR AND THUS...WILL NEED TO WATCH
THIS CLOSELY THIS AFTERNOON IN CASE ANYTHING CAN GET CLOSE TO OUR
NORTHERN AND WESTERN MOST TERMINAL LOCATIONS. OTHERWISE...OUTSIDE
OF LATE AFTERNOON/EVENING CONVECTION...EXPECT VFR CONDITIONS TO
PREVAIL. PREVAILED VARIABLE WINDS ACROSS THE EASTERN TERMINALS
THROUGH 18Z MON AND BEYOND TNGT...PREVAILED S TO SW WINDS OF 5 TO
8 KTS ACROSS THE WESTERN TERMINAL LOCATIONS. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80 104  80 105  80 /  20  10  10  10  10
MLU  80 102  79 103  79 /  20  20  20  10  10
DEQ  79 105  78 106  79 /  20  10  10   0  10
TXK  80 104  79 105  80 /  20  10  10  10  10
ELD  79 103  78 103  79 /  20  10  10  10  10
TYR  81 106  82 107  82 /  20  10  10  10  10
GGG  81 104  81 106  81 /  20  10  10  10  10
LFK  79 103  78 104  80 /  10  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: OKZ077.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

05/14
Hazardous weather outlook, Jul 31, 10:22 AM CST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 AM CDT SUN JUL 31 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1122 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING...AS A WEAK UPPER DISTURBANCE PUSHES SOUTH ACROSS
ARKANSAS. BRIEF HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING
WILL ACCOMPANY ANY STRONG STORMS. MEANWHILE...A HEAT ADVISORY
IS IN EFFECT...AS OUR AIR TEMPERATURES RESUME TRIPLE DIGITS
AREAWIDE...AND HEAT INDEX READINGS REACH ABOVE THE 105 DEGREE
MARK. PRECAUTIONS TO PROTECT AGAINST THE HEAT WILL BE NEEDED TODAY
FOR EXTENDED TIME SPENT OUTDOORS...OR IN AN INSUFFICIENTLY COOLED
BUILDING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

OTHER THAN LATE DAY ISOLATED THUNDERSTORMS FOR MONDAY...LITTLE IF
ANY RAIN WILL OCCUR THIS WEEK AS THE UPPER RIDGE MOVES BACK OVER
THE FOUR STATE REGION. AS A RESULT...HIGH TEMPERATURES WILL CONTINUE
TO HEAT UP...POSSIBLY EVEN INTO THE 105 TO 110 DEGREE RANGE FOR
MOST OF THE REGION. PRECAUTIONS TO PROTECT AGAINST THE HEAT WILL
BE NEEDED THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 excessive heat. Local standard time, as filed.

Excessive Heat, Columbia

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Columbia forecast zone
Reported by
Official NWS Observations
Coordinates
33.214, -93.227 (the zone’s center; the record gives no point)

Excessive Heat, Hempstead

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hempstead forecast zone
Reported by
Official NWS Observations
Coordinates
33.735, -93.668 (the zone’s center; the record gives no point)

Excessive Heat, Howard

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Howard forecast zone
Reported by
Official NWS Observations
Coordinates
34.089, -93.993 (the zone’s center; the record gives no point)

Excessive Heat, Lafayette

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Official NWS Observations
Coordinates
33.241, -93.607 (the zone’s center; the record gives no point)

Excessive Heat, Miller

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Miller forecast zone
Reported by
Official NWS Observations
Coordinates
33.312, -93.892 (the zone’s center; the record gives no point)

Excessive Heat, Nevada

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nevada forecast zone
Reported by
Official NWS Observations
Coordinates
33.664, -93.307 (the zone’s center; the record gives no point)

Excessive Heat, Sevier

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sevier forecast zone
Reported by
Official NWS Observations
Coordinates
33.997, -94.241 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Official NWS Observations
Coordinates
33.171, -92.597 (the zone’s center; the record gives no point)

Excessive Heat, Little River

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Little River forecast zone
Reported by
Official NWS Observations
Coordinates
33.701, -94.234 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334032, 334034, 334035, 334036, 334038, 334039, 334040, 334041, 334042.